Alert archive / Connecticut / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 62, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2023, 6:49 AM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2023, 6:49 AM EDT (10:49 UTC)
- Expired
- Aug 18, 2023, 7:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:55 AM EDT | TSTM WND DMG | 1 W Scotland, CT | Trees and large branches down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
706
WUUS51 KBOX 181049
SVRBOX
CTC003-013-015-181145-
/O.NEW.KBOX.SV.W.0062.230818T1049Z-230818T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
649 AM EDT Fri Aug 18 2023
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southwestern Windham County in northern Connecticut...
Central Tolland County in northern Connecticut...
Southeastern Hartford County in northern Connecticut...
* Until 745 AM EDT.
* At 649 AM EDT, a severe thunderstorm was located over Meriden,
moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hartford, New Britain, Manchester, East Hartford, Southington,
Glastonbury, Newington, Vernon, Wethersfield, Mansfield, Windham,
Berlin, Rocky Hill, Willimantic, Tolland, Coventry, Hebron,
Marlborough, Willington, and Columbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 7223 4165 7205 4166 7216 4171 7224
4169 7227 4167 7227 4164 7233 4161 7233
4159 7239 4160 7241 4158 7246 4165 7251
4163 7271 4158 7276 4155 7282 4157 7285
4155 7285 4162 7290
TIME...MOT...LOC 1049Z 247DEG 28KT 4155 7279
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dooley2 follow-up statements
519
WWUS51 KBOX 181120
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
720 AM EDT Fri Aug 18 2023
CTC003-013-015-181145-
/O.CON.KBOX.SV.W.0062.000000T0000Z-230818T1145Z/
Windham CT-Tolland CT-Hartford CT-
720 AM EDT Fri Aug 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR SOUTHWESTERN WINDHAM...CENTRAL TOLLAND AND SOUTHEASTERN HARTFORD
COUNTIES...
At 719 AM EDT, a severe thunderstorm was located over Bolton, or near
Vernon, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manchester, East Hartford, Glastonbury, Vernon, Mansfield, Windham,
Willimantic, Tolland, Coventry, Hebron, Marlborough, Willington,
Columbia, Bolton, Ashford, Andover, Chaplin, and Scotland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 7223 4165 7205 4166 7216 4171 7224
4169 7227 4167 7227 4164 7233 4161 7233
4159 7239 4160 7241 4158 7246 4165 7251
4165 7254 4174 7264
TIME...MOT...LOC 1119Z 237DEG 33KT 4177 7241
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dooley581
WWUS51 KBOX 181141
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
741 AM EDT Fri Aug 18 2023
CTC003-013-015-181151-
/O.EXP.KBOX.SV.W.0062.000000T0000Z-230818T1145Z/
Windham CT-Tolland CT-Hartford CT-
741 AM EDT Fri Aug 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINDHAM...CENTRAL
TOLLAND AND SOUTHEASTERN HARTFORD COUNTIES WILL EXPIRE AT 745 AM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4193 7223 4165 7205 4166 7216 4171 7224
4169 7227 4167 7227 4164 7233 4161 7233
4159 7239 4160 7241 4158 7246 4165 7251
4165 7254 4174 7264
TIME...MOT...LOC 1141Z 247DEG 28KT 4183 7221
$$
DooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:43 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 3:43 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
343 AM EDT Fri Aug 18 2023
.SYNOPSIS...
Showers and thunderstorms overspread southern New England after
sunrise Friday, with a warm front in the morning followed by cold
front approaching from the west during the afternoon. A few of the
storms may become severe and also produce brief torrential rainfall
and localized flooding. Then dry, less humid weather overspreads the
area Friday night, with some sunshine finally returning Saturday.
Turning warmer and more humid Sunday into Monday. The next chance
for showers and thunderstorms arrives sometime late Monday into
Monday night. Turning slightly cooler and drier through the middle
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
345 AM update...
Key Points...
* Showers & t-storms after sunrise into this afternoon, with a few
of which may become severe but not expecting a widespread outbreak
* Brief torrential rainfall may result in localized street flooding
* Any lingering showers & storms come to an end toward sunset, with
cooler/less humid weather Fri night
Friday...
Latest water vapor imagery shows a high amplitude, negative tilt
trough moving across the eastern Great Lakes into NYS, providing
strong forcing for ascent and resulting in a squall line of
convection from eastern PA and eastern NY at 3 AM. This line of
convection will interact with a warm front lifting northward into
SNE this morning. As warm sector overspreads SNE this morning, dew
pts will surge into the low and mid 70s, along with PWATs climbing
to 1.5 to 2.o inches. This very humid airmass combined with strong
forcing for ascent from the approaching negatively tilted trough,
will result in brief torrential downpours. HREF offers low probs of
1-2 inches of rain in a short period of time. This may result in
localized flooding. However, storms will be moving rapidly, 40-50
mph to the northeast and this will likely limit the flood potential.
Rainfall across the region will range from 0.50 to 1.0 inches, but
up to 2 inches in heavier bands and thunderstorms.
These strong wind fields aloft, combined with ML CAPES on the order
of 750-1500 j/kg, in response to dew pts surging into the low and
mid 70s, and highs warming into the low 80s, will yield a wind
threat from the stronger thunderstorms. HREF indicates modest
updraft helicity swaths this morning and again this afternoon. There
could also be a few rotating storms in vicinity of the warm front
this morning, especially if a meso-low develops, which will enhance
low level helocity. This will need to be watched. Then a second
round of showers and thunderstorms this afternoon with the
approaching cold front and dry slot. Given the progressive flow
aloft, storms will exit offshore between 5 pm and 8 pm.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
345 AM update...
* Drier and much less humid with cooler temps
Friday night...
Post frontal airmass overspreads the region with dew pts crashing
into the 50s and PWATs down to about 0.75 inches! Hence, much drier
and less humid. West winds 5 to 15 mph. Overnight lows in the 50s.
Saturday...
Dry weather with morning sunshine giving way to diurnal afternoon
clouds given chilly (-12C at 500 mb) cyclonic flow aloft. This will
result in slightly cooler than normal temps, with highs only in the
low to mid 70s. Low humidity with dew pts in the 50s and a west
breeze 10-15 mph.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
345 AM
Highlights...
* Dry to end the weekend and much of next week with continued
seasonable temperatures.
* Next chance for unsettled weather comes late Monday but
widespread/heavy rain is not expected.
Details...
The extended forecast looks quiet overall with a few chances of
unsettled weather on Monday and perhaps again late week. At the
synoptic scale we'll have a broad mid level ridge over the center of
the country with SNE sandwiched between itself and the trough of low
pressure over eastern Canada. At the surface high pressure centered
south of the region builds north and remains in control for most of
the period. The exception is Monday when a lobe of northern stream
energy rounds the base of the trough while its surface trough
reflection crosses New England at the same time. After a sunny and
dry Sunday this brings increasing cloudcover and the chance for
widely scattered showers with potential for embedded thunder.
Humidity increases ahead of the cold front with dewpoints rising to
the upper 60s Monday before dropping back into the 40s/50s on
Tuesday. After Monday high pressure moves in from the Great Lakes
keeping things dry. Temperature-wise Monday will be the warmest day
of the extended forecast, in the mid to upper 80s ahead of the cold
front, dropping back into the 70s post frontal for mid week.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z update...
Thru 12z Friday...Moderate Confidence.
IFR/LIFR in patchy fog and areas of drizzle. E-NE becoming SE.
Line of thunderstorms across eastern PA/NY at 06z, enters
western MA/CT towards 12z.
After 12z Friday...Moderate Confidence.
IFR/LIFR at 12z lifts to IFR/MVFR midday then MVFR/VFR by toward
sunset. Numerous showers and thunderstorms 12z-18z from west to
east. A few severe storms possible with strong winds and brief
torrential downpours. This activity is associated with a warm
front moving through the region. A cold front moves through
this afternoon, accompanied by scattered showers and
thunderstorms, but likely less intense than morning activity.
The front will be accompanied by a wind shift from SSW to west.
Improving weather with the wind shift.
Friday night...High Confidence.
At 00z any lingering MVFR conditions across Cape Cod and the
Islands will depart early in the evening. Otherwise, VFR
conditions with west winds 10 to 15 knots.
Saturday...high confidence.
Dry weather with SKC in the morning, then VFR cloud bases in the
afternoon. West winds 10 to 20 kt.
KBOS TAF...High confidence in trends. Lower confidence in exact
timing. Thunderstorms move across the terminal 14z-17z with
gusty winds and brief torrential downpours.
KBDL TAF...High confidence in trends. Lower confidence in exact
timing. Thunderstorms move across the terminal 11z-14z with
gusty winds and brief torrential downpours.
Outlook /Saturday Night through Tuesday/...
Saturday Night through Sunday Night: VFR.
Monday: VFR. Slight chance SHRA.
Monday Night through Tuesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
345 AM update...
Friday...high confidence on trends, lower on exact timing.
Warm front lifts north across the RI and MA waters, with predawn SE
winds becoming SSW later this morning at 15-20 kt with a few gusts
up to 25 kt possible. Showers and thunderstorms with brief
torrential rain and gusty winds. Vsby at or below 1 mile in patchy
dense fog before daybreak, then improving to 1-3 miles.
Friday night...high confidence.
A cold front sweeps across the waters Friday evening, with a wind
shift from SSW to west. The front may have a few lingering showers
or thunderstorms early, then improving weather with the wind shift.
Saturday...high confidence.
Dry weather, good vsby and west winds 10-15 kt.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday through Sunday Night: Winds less than 25 kt.
Monday through Monday Night: Winds less than 25 kt. Slight
chance of rain showers.
Tuesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon today to 4 AM EDT Saturday for
ANZ235-237.
Small Craft Advisory from 7 AM this morning to 8 AM EDT
Saturday for ANZ254>256.
&&
SYNOPSIS...Nocera/BW
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BWHazardous weather outlook, Aug 18, 4:10 AM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 410 AM EDT Fri Aug 18 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-190815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 410 AM EDT Fri Aug 18 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-190815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 410 AM EDT Fri Aug 18 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:16 AM EDT | Special Weather Statement | BOX | 44 min | |
| Aug 18, 7:56 AM EDT | Special Weather Statement | BOX | 64 min | |
| Aug 18, 8:05 AM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 55 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.